Israel Journal of Mathematics

, Volume 207, Issue 1, pp 361–375 | Cite as

Totally geodesic hypersurfaces of homogeneous spaces

  • Y. Nikolayevsky


We show that a simply connected Riemannian homogeneous space M which admits a totally geodesic hypersurface F is isometric to either (a) the Riemannian product of a space of constant curvature and a homogeneous space, or (b) the warped product of the Euclidean space and a homogeneous space, or (c) the twisted product of the line and a homogeneous space (with the warping/twisting function given explicitly). In the first case, F is also a Riemannian product; in the last two cases, it is a leaf of a totally geodesic homogeneous fibration. Case (c) can alternatively be characterized by the fact that M admits a Riemannian submersion onto the universal cover of the group SL(2) equipped with a particular left-invariant metric, and F is the preimage of the two-dimensional solvable totally geodesic subgroup.


Homogeneous Space Warped Product Riemannian Submersion Geodesic Submanifolds Riemannian Product 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [AN]
    D. Alekseevsky and Y. Nikonorov, Compact Riemannian manifolds with homogeneous geodesics, SIGMA Symmetry Integrability Geometry: Methods and Applications 5 (2009), Paper 093.Google Scholar
  2. [Bes]
    A. Besse, Einstein Manifolds, Springer, Berlin, Heidelberg, New York, 1987.zbMATHCrossRefGoogle Scholar
  3. [BH]
    R. Blumenthal and J. Hebda, de Rham decomposition theorems for foliated manifolds, Annales de l’Institut Fourier (Grenoble) 33 (1983), 183–198.zbMATHMathSciNetCrossRefGoogle Scholar
  4. [CHN1]
    G. Cairns, A. Hinić Galić and Y. Nikolayevsky, Totally geodesic subalgebras of nilpotent Lie algebras, Journal of Lie Theory 23 (2013), 1023–1049.zbMATHMathSciNetGoogle Scholar
  5. [CHN2]
    G. Cairns, A. Hinić Galić and Y. Nikolayevsky, Totally geodesic subalgebras of filiform nilpotent Lie algebras, Journal of Lie Theory 23 (2013), 1051–1074.zbMATHMathSciNetGoogle Scholar
  6. [CN]
    B.Y. Chen and T. Nagano, Totally geodesic submanifolds of symmetric spaces. II, Duke Mathematical Journal 45 (1978), 405–425.zbMATHMathSciNetCrossRefGoogle Scholar
  7. [C]
    É. Cartan, Sur une classe remarquable d’espaces de Riemann. II, Bulletin de la Société Mathématique de France 55 (1927), 114–134.MathSciNetGoogle Scholar
  8. [Dus]
    Z. Dušek, The existence of homogeneous geodesics in homogeneous pseudo-Riemannian and affine manifolds, Journal of Geometry and Physics 60 (2010), 687–689.zbMATHMathSciNetCrossRefGoogle Scholar
  9. [Ebe]
    P. Eberlein, Geometry of 2-step nilpotent groups with a left invariant metric. II, Transactions of the American Mathematical Society 343 (1994), 805–828.zbMATHMathSciNetGoogle Scholar
  10. [Gor]
    C. Gordon, Homogeneous Riemannian manifolds whose geodesics are orbits, in Topics in Geometry: in Memory of Joseph D’Atri, Progress in Nonlinear Differential Equations and Their Applications, Vol. 20, Birkhäuuser, Boston, MA, 1996, pp. 155–174.CrossRefGoogle Scholar
  11. [Hel]
    S. Helgason, Differential Geometry, Lie Groups, and Symmetric Spaces, Pure and Applied Mathematics, Vol. 80, Academic Press, New York-London, 1978.zbMATHGoogle Scholar
  12. [Hof]
    K. Hofmann, Hyperplane subalgebras of real Lie algebras, Geometriae Dedicata 36 (1990), 207–224.zbMATHMathSciNetCrossRefGoogle Scholar
  13. [JMS]
    T. Jentsch, A. Moroianu and U. Semmelmann, Extrinsic hyperspheres in manifolds with special holonomy, Differential Geometry and its Applications 31 (2013), 104–111.zbMATHMathSciNetCrossRefGoogle Scholar
  14. [Kai]
    V. Kaĭzer, Conjugate points of left-invariant metrics on Lie groups, (Russian) Izv. Vyssh. Uchebn. Zaved. Mat. 1990, no. 11, 27–37; translation in Soviet Math. (Iz. VUZ) 34 (1990), 32–44.Google Scholar
  15. [KP]
    M. Kerr and T. Payne, The geometry of filiform nilpotent Lie groups, Rocky Mountain Journal of Mathematics 40 (2010), 1587–1610.zbMATHMathSciNetCrossRefGoogle Scholar
  16. [KS]
    O. Kowalski and J. Szenthe, On the existence of homogeneous geodesics in homogeneous Riemannian manifolds, Geometriae Dedicata 81 (2000), 209–214.zbMATHMathSciNetCrossRefGoogle Scholar
  17. [Lie]
    S. Lie, Theorie der Transformationsgruppen, Mathematische Annalen 16 (1880), 441–528.zbMATHMathSciNetCrossRefGoogle Scholar
  18. [T]
    J. Tits, Sur une classe de groupes de Lie résolubles, Bulletin of the Belgian Mathematical Society 11 (1959), 100–115.zbMATHMathSciNetGoogle Scholar
  19. [To1]
    K. Tojo, Totally geodesic submanifolds of naturally reductive homogeneous spaces, Tsukuba Journal of Mathematics 20 (1996), 181–190.zbMATHMathSciNetGoogle Scholar
  20. [To2]
    K. Tojo, Normal homogeneous spaces admitting totally geodesic hypersurfaces, Journal of the Mathematical Society of Japan 49 (1997), 781–815.zbMATHMathSciNetCrossRefGoogle Scholar
  21. [Ts1]
    K. Tsukada, Totally geodesic hypersurfaces of naturally reductive homogeneous spaces, Osaka Journal of Mathematics 33 (1996), 697–707.zbMATHMathSciNetGoogle Scholar
  22. [Ts2]
    K. Tsukada, Totally geodesic submanifolds of Riemannian manifolds and curvature-invariant subspaces, Kodai Mathematical Journal 19 (1996), 395–437.zbMATHMathSciNetCrossRefGoogle Scholar

Copyright information

© Hebrew University of Jerusalem 2015

Authors and Affiliations

  1. 1.Department of Mathematics and StatisticsLa Trobe UniversityMelbourneAustralia

Personalised recommendations